Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)



Random polynomials with prescribed Newton polytope

Authors: Bernard Shiffman and Steve Zelditch
Journal: J. Amer. Math. Soc. 17 (2004), 49-108
MSC (2000): Primary 12D10, 60D05; Secondary 14Q99, 32H99, 52B20
Published electronically: September 18, 2003
MathSciNet review: 2015330
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The Newton polytope $P_f$ of a polynomial $f$ is well known to have a strong impact on its behavior. The Bernstein-Kouchnirenko Theorem asserts that even the number of simultaneous zeros in $(\mathbb{C}^*)^m$ of a system of $m$ polynomials depends on their Newton polytopes. In this article, we show that Newton polytopes also have a strong impact on the distribution of zeros and pointwise norms of polynomials, the basic theme being that Newton polytopes determine allowed and forbidden regions in $(\mathbb{C}^*)^m$ for these distributions.

Our results are statistical and asymptotic in the degree of the polynomials. We equip the space of polynomials of degree $\leq p$ in $m$ complex variables with its usual SU$(m+1)$-invariant Gaussian probability measure and then consider the conditional measure induced on the subspace of polynomials with fixed Newton polytope $P$. We then determine the asymptotics of the conditional expectation $\mathbf{E}_{\vert N P}(Z_{f_1, \dots, f_k})$ of simultaneous zeros of $k$ polynomials with Newton polytope $NP$ as $N \to \infty$. When $P = \Sigma$, the unit simplex, it is clear that the expected zero distributions $\mathbf{E}_{\vert N\Sigma}(Z_{f_1, \dots, f_k})$ are uniform relative to the Fubini-Study form. For a convex polytope $P\subset p\Sigma$, we show that there is an allowed region on which $N^{-k}\mathbf{E}_{\vert N P}(Z_{f_1, \dots, f_k})$ is asymptotically uniform as the scaling factor $N\to\infty$. However, the zeros have an exotic distribution in the complementary forbidden region and when $k = m$ (the case of the Bernstein-Kouchnirenko Theorem), the expected percentage of simultaneous zeros in the forbidden region approaches 0 as $N\to\infty$.

References [Enhancements On Off] (What's this?)

  • [Ag] S. Agmon, Lectures on exponential decay of solutions of second-order elliptic equations: bounds on eigenfunctions of $N$-body Schrodinger operators. Mathematical Notes 29, Princeton University Press, Princeton, NJ, 1982. MR 85f:35019
  • [AGV] V. I. Arnold, S. M. Gusein-Zade and A. N. Varchenko, Singularities of differentiable maps. Vol. II. Monodromy and asymptotics of integrals, Monographs in Math. 83, Birkhäuser, Boston, 1988. MR 89g:58024
  • [At] M. F. Atiyah, Angular momentum, convex polyhedra and algebraic geometry, Proc. Edinburgh Math. Soc. 26 (1983), 121-138.MR 85a:58027
  • [BP] A. Barvinok and J. E. Pommersheim, An algorithmic theory of lattice points in polyhedra, New perspectives in algebraic combinatorics (Berkeley, CA, 1996-97), Math. Sci. Res. Inst. Publ. 38, Cambridge Univ. Press, Cambridge, 1999, pp. 91-147. MR 2000k:52014
  • [BT] E. Bedford and B. A. Taylor, A new capacity for plurisubharmonic functions, Acta Math. 149 (1982), 1-40. MR 84d:32024
  • [Be] D. N. Bernstein, The number of roots of a system of equations, Functional Anal. Appl. 9 (1975), 183-185. MR 55:8034
  • [BSZ] P. Bleher, B. Shiffman and S. Zelditch, Universality and scaling of correlations between zeros on complex manifolds, Invent. Math. 142 (2000), 351-395. MR 2002f:32037
  • [BV1] M. Brion and M. Vergne, Lattice points in simple polytopes, J. Amer. Math. Soc. 10 (1997), 371-392. MR 98a:11132
  • [BV2] M. Brion and M. Vergne, Residue formulae, vector partition functions and lattice points in rational polytopes, J. Amer. Math. Soc. 10 (1997), 797-833.MR 98e:52008
  • [BV3] M. Brion and M. Vergne, An equivariant Riemann-Roch theorem for complete, simplicial toric varieties, J. Reine Angew. Math. 482 (1997), 67-92. MR 98a:14067
  • [De] T. Delzant, Hamiltoniens périodiques et image convexe de l'application moment, Bull. Soc. Math. France 116 (1988), 315-339. MR 90b:58069
  • [Eh] E. Ehrhart, Sur un problème de géométrie diophantienne linéaire, I: Polyèdres et réseaux, J. Reine Angew. Math. 226 (1967), 1-29.MR 35:4184
  • [Fan] X. Fan, The necessary and sufficient conditions for Lipschitz local homeomorphism, Chinese Ann. Math. Ser. B 13 (1992), 40-45.MR 93h:58020
  • [Fe] H. Federer, Geometric measure theory, Springer-Verlag, New York, 1969. MR 41:1976
  • [FPT] M. Forsberg, M. Passare and A. Tsikh, Laurent determinants and arrangements of hyperplane amoebas, Adv. in Math. 151 (2000), 45-70. MR 2001m:32060
  • [Fu] W. Fulton, Introduction to Toric Varieties, Ann. Math. Studies 131, Princeton Univ. Press, Princeton (1993).MR 94g:14028
  • [GKZ] I. M. Gelfand, M. M. Kapranov and A. V. Zelevinsky, Discriminants, resultants, and multidimensional determinants, Mathematics: Theory and Applications, Birkhäuser, Boston, 1994.MR 95e:14045
  • [Gu] V. Guillemin, Riemann-Roch for toric orbifolds, J. Diff. Geometry 45 (1997), 53-73.MR 98a:58075
  • [Hö] L. Hörmander, The Analysis of Linear Partial Differential Operators, I, Springer Verlag, N.Y., 1983. MR 85g:35002a
  • [HS] B. Huber and B. A. Sturmfels, A polyhedral method for solving sparse polynomial systems, Math. Comp. 64 (1995), 1541-1555. MR 95m:65100
  • [KP] A. G. Khovanskii and A. V. Pukhlikov, A Riemann-Roch theorem for integrals and sums of quasi-polynomials over virtual polytopes, St. Petersburg Math J. 6 (1993), 789-812. MR 94c:14044
  • [Kl] M. Klimek, Pluripotential Theory, London Math. Soc. Monographs, New Series 6, Oxford University Press, New York, 1991.MR 93h:32021
  • [Ko1] A. G. Kouchnirenko, Polyèdres de Newton et nombres de Milnor, Invent. Math. 32 (1976), 1-31. MR 54:7454
  • [Ko2] A. G. Kouchnirenko, Newton Polytopes and the Bezout theorem, Functional Anal. Appl. 10 (1976), 233-235.
  • [MR] G. Malajovich and J. M. Rojas, Random Sparse Polynomial Systems, E-print (2000),
  • [Mi1] G. Mikhalkin, Real algebraic curves, the moment map and amoebas, Ann. Math. 151 (2000), 309-326. MR 2001c:14083
  • [Mi2] G. Mikhalkin, Amoebas of algebraic varieties, e-print archive, math.AG/0108225.
  • [PR] M. Passare and H. Rullgård, Ameobas, Monge-Ampere measures and triangulations of the Newton polytope, Duke Math. J., to appear.
  • [Ro] J. M. Rojas, On the average number of real roots of certain random sparse polynomial systems. In: The mathematics of numerical analysis (Park City, UT, 1995), 689-699, Lectures in Appl. Math. 32, Amer. Math. Soc., Providence, RI, 1996.MR 97j:14060
  • [Sh] B. V. Shabat, Distribution of values of holomorphic mappings, Amer. Math. Soc., Providence, RI, 1985.MR 86k:32023
  • [STZ1] B. Shiffman, T. Tate and S. Zelditch, Harmonic analysis on toric varieties, Contemporary Mathematics, Vol. 332, Amer. Math. Soc, Providence, RI, 2003, pp. 267-286.
  • [STZ2] B. Shiffman, T. Tate and S. Zelditch, Distribution laws for integrable eigenfunctions, E-print (2003),
  • [SZ1] B. Shiffman and S. Zelditch, Distribution of zeros of random and quantum chaotic sections of positive line bundles, Comm. Math. Phys. 200 (1999), 661-683. MR 2001j:32018
  • [SZ2] B. Shiffman and S. Zelditch, Random polynomials with prescribed Newton polytope I, E-print (2002),
  • [SZ3] B. Shiffman and S. Zelditch, Self-averaging of distributions of zeros of random polynomials (in preparation).
  • [SZ4] B. Shiffman and S. Zelditch, Random complex fewnomials (in preparation).
  • [St] B. Sturmfels, On the number of real roots of a sparse polynomial system, Hamiltonian and gradient flows, algorithms and control, Fields Inst. Commun. 3, Amer. Math. Soc., Providence, RI, 1994, pp. 137-143. MR 95h:12002
  • [Th] T. Theobald, Computing amoebas, Experimental Math. 11 (2002), 513-526.
  • [Ve] J. Verschelde, Toric Newton method for polynomial homotopies, J. Symbolic Computation 29 (2000), 777-793. MR 2001e:65090

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2000): 12D10, 60D05, 14Q99, 32H99, 52B20

Retrieve articles in all journals with MSC (2000): 12D10, 60D05, 14Q99, 32H99, 52B20

Additional Information

Bernard Shiffman
Affiliation: Department of Mathematics, Johns Hopkins University, Baltimore, Maryland 21218

Steve Zelditch
Affiliation: Department of Mathematics, Johns Hopkins University, Baltimore, Maryland 21218

Keywords: Random polynomial system, distribution of zeros, Newton polytope, Szeg\"o kernel, polytope character, Bernstein-Kouchnirenko Theorem, amoeba, zero current, complex stationary phase
Received by editor(s): March 12, 2002
Received by editor(s) in revised form: May 17, 2003
Published electronically: September 18, 2003
Additional Notes: Research partially supported by NSF grant DMS-0100474 (first author) and DMS-0071358 (second author).
Article copyright: © Copyright 2003 American Mathematical Society

American Mathematical Society